Wyoming, 2015

Winter Storm in Wyoming, November 25 to 26, 2015

November 25 to 26, 2015 · NWS RIW · 6 events in 6 counties and zones

A storm moved out of the northern Great Basin and slowed down as it moved through Wyoming. This resulted in a rather prolonged period of snow that hampered Thanksgiving Week travel.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A storm moved out of the northern Great Basin and slowed down as it moved through Wyoming. This resulted in a rather prolonged period of snow that hampered Thanksgiving Week travel. Moisture overran a dome of cold air in place across central Wyoming and enhanced snowfall across Fremont and Natrona counties. The heaviest snow fell in the areas favored by north to northeast upslope flow, generally along the east slopes of the Wind River Mountains through the Lander Foothills and east to around Casper. Snow amounts of around one foot were common in the vicinity of Lander with totals of at least 14 in the mountains above town. Other locations with heavy snow included the Wind River Basin where 6 to 10 inches of snow fell and south of Casper where 6 to 8 inches was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 25, 3:34 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 25, 3:34 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
334 AM MST WED NOV 25 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

...MAJOR WINTER STORM TO IMPACT MUCH OF THE AREA TODAY THROUGH
THANKSGIVING DAY...

IMAGERY SHOWING LARGE COLD DEEP TROF WRN CONUS W/ CLOSED PORTION OF
LOW OVR NWRN NV. STRONG JET...95 TO 120 KTS... STRETCHES FROM THE
BASE OF THE TROF...TO THE NE OVR WRN/NWRN/NRN WY AND INTO THE NRN
PLAINS. ATTM...COLD PORTION OF LOW CURRENTLY SEPARATED FROM WCB...
WHICH LIES ALONG AND S OF THE JET...INDICATING RAPID
CYCLOGENESIS WILL FOLLOW ONCE COLD CORE LOW CAN TAP INTO THE HIGH
ENERGY AIR LATER TODAY/TONIGHT. ALSO...MINOR BAROCLINIC LEAF
CURRENTLY COMING TOGETHER FROM NRN UT INT WCNTRL WY. COMPLEX SFC
PATTERN HAS DEVELOPING CYCLONE TO THE E SIDE OF THE UPR TROF OVR THE
GREAT BASIN WITH DEVELOPING BOUNDARY/FRONT DRAPED UP ACROSS CNTRL
WY...AND ANOTHER STRONGER FRONT TO THE N OVR ID AND WRN MT. LOW P
ALSO STRETCHES S OF THIS BOUNDARY INTO THE CNTRL/NRN PLAINS.

CYCLOGENESIS TODAY REALLY ACCELERATES LATER THIS AFTERNOON THROUGH
MOST OF THE OVERNIGHT PERIOD WHILE THE UPR CLOSED LOW HEADS FOR UT.
THE SFC PORTION OF THE LOW SHOULD ORIGINALLY SET-UP NEAR NWRN
CO/BORDER WY...WITH EXTREMELY TIGHT P GRADS AND INCREASING WIND FROM
CNTRL THRU SRN WY. AT THE SAME TIME...LOW P OVR THE PLAINS AND
ATTENDING DEVELOPING COLD FRONT WILL PUSH QUICKLY THRU ERN WY AND
CNTRL PLAINS...CURVING BACK INTO THE FRONT RANGE AREA AND BACK INTO
CNTRL WY ALONG THE DIVIDE. BY THIS EVENING...STRONG UPSLOPE WILL BE
PRESENT ACROSS CNTRL AND ERN WY...BRINGING A STRONG INCREASE IN
PRECIPITATION/SNOW RATES...ESPECIALLY E OF THE DIVIDE...ALONG WITH
INCREASED WIND AS 1040ISH HI P SETTLES INTO THE NRN FA. HAVE REMOVED
FREEZING DRIZZLE FROM THE FORECAST AS CURRENT VERTICAL PROFILES
ALONG WITH TIMING SHOW MOSTLY ALL SNOW. ALTHOUGH A VERY SHORT PERIOD
OF FREEZING LIQUID PRECIP COULD BE POSSIBLE ACROSS PORTIONS
OF NATRONA COUNTY...IT SHOULD BE VERY SHORTLIVED AND TURN OVER TO
SNOW QUICKLY. ADVISORIES/WARNINGS...INCLUDING BLIZZARD WARNING
ACROSS SWEETWATER COUNTY AND I80...COVER THE ENTIRE FA THRU
THANKSGIVING AFTERNOON. HEAVIEST SNOWS CURRENTLY LOOK TO FOLLOW THE
FRONT AND NRN/NERN SLOPES OF ANY TERRAIN WITH PERHAPS AS MUCH AS
0.50 INCH OF TOTAL QPF AND SNOW ACCUMULATION OF 5 TO 10 INCHES
ACROSS THE WIND RIVER BASIN...E THRU NATRONA COUNTY...WITH PERHAPS A
FOOT OR MORE OVR THE ADJACENT FOOTHILLS/MOUNTAINS IN THIS AREA. CODY
FOOTHILLS MAY ALSO BE SUBJECT TO SIMILAR AMOUNTS...ALBEIT ENDING A
BIT EARLIER. MOSTLY ADVISORY AMOUNTS EVERYWHERE ELSE. ONE
CAVEAT...SWEETWATER COUNTY WHICH MAY ONLY SEE 2 TO 4 INCHES ACROSS
MUCH OF THE AREA...BUT WILL INSTEAD COMBINE WITH NRLY WINDS GUSTING
35 TO 45 MPH GIVING BLIZZARD CONDITIONS AT TIMES.

SNOW WILL THEN TAPER OFF THRU THE REST OF THURSDAY...WITH PERHAPS
FLURRIES ACROSS THE ERN FA THU NIGHT...AND CLEARING COLD SKIES
ACROSS THE WEST. FRIDAY...1040 HIGH P MOVES ACROSS THE REST OF THE
FA WITH THE COLD FRONT NOW WELL SOUTH WITH SUNNY...NORTH...TO PARTLY
CLOUDY AND COLD SKIES ACROSS THE FA...BUT WITHOUT PRECIP CHANCES AT
LEAST UNTIL FRI NIGHT WHEN SOME MOIST RETURN FLOW ENTERS SRN/SWRN
WY...AND LIGHT SNOW CHANCES INCREASE ONCE AGAIN ACROSS THE SW/SRN
CWA. FRIDAY MORNING WILL SEE QUITE COLD MORNING LOWS
EVERYWHERE...AOB 0 FOR THE MOST PART...WITH LOWS ACROSS YELLOWSTONE
RANGING FROM 10 TO 20 BELOW ZERO.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

SYNOPSIS...THE LOW PRESSURE SYSTEM OVER THE GREAT BASIN WILL LIFT
NORTHEAST ACROSS WYOMING OVER THE WEEKEND...SPREADING CHANCES OF
LIGHT SNOW FROM THE SOUTHWEST TO NORTHEAST.  CHANCES OF LIGHT SNOW
MAY LINGER ACROSS THE NORTHERN MOUNTAINS AND EASTERN JOHNSON COUNTY
INTO MONDAY.  AN UPPER RIDGE WILL THEN PREVAIL ACROSS THE NORTHERN
ROCKIES TUESDAY AND WEDNESDAY WITH THE STORM TRACK EXPECTED TO
REMAIN WELL SOUTH OF THE AREA.

DISCUSSION...UPPER LEVEL PRESSURE SYSTEM IS EXPECTED TO DISLODGE
FROM REX BLOCK ACROSS THE WESTERN U.S. SHEARING NORTHEAST ACROSS
WYOMING OVER THE WEEKEND.  COMPLICATING MATTERS WILL BE INCOMING
PACIFIC ENERGY THAT IS FORECAST TO CLOSE IN RESULTING IN A FUJIWARA
INTERACTION...AND ALSO PROGRESSION OR RETROGRESSION OF UPPER HIGH
OVER WESTERN CANADA.  ECMWF IS ON THE FAST END OF SHEARING UPPER LOW
OUT INTO THE NORTHERN HIGH PLAINS ON SUNDAY AS IT SHOWS UPPER HIGH
TO THE NORTH DRIFTING WESTWARD TO NEAR VANCOUVER ISLAND.  GFS TENDS
TO KEEP THE REX BLOCK MOSTLY INTACT AND PROGRESSING SLOWLY EASTWARD
OVER THE WEEKEND WITH THE UPPER LOW EVENTUALLY ESCAPING EASTWARD ON
MONDAY.  FORECAST GIVES MORE WEIGHT TO THE ECMWF WITH HIGHER POPS
ACROSS THE SOUTH ON SATURDAY...AND THEN MAINLY SOME WRAPAROUND LIGHT
SNOW ACROSS NORTHERN WYOMING ON THE BACK SIDE OF UPPER LOW OVER
WESTERN SOUTH DAKOTA ON SUNDAY. ECMWF BUILDS A RIDGE INTO THE
NORTHERN AND CENTRAL ROCKIES TUESDAY AND WEDNESDAY WHILE THE GFS
IS FASTER TO USHER IN AND SPLIT PACIFIC ENERGY. EITHER WAY IT
LOOKS LIKE A DRY PATTERN FOR MOST OF WYOMING. THOUGH AN OVERALL
WARMING TREND IS EXPECTED MONDAY THROUGH WEDNESDAY...SNOW-COVERED
CENTRAL BASINS ARE EXPECTED TO LAG SEVERAL DEGREES WITH INVERSIONS
ONLY STEEPENING THROUGH MID-WEEK.

&&

.AVIATION.../12Z ISSUANCE/

A LARGE UPPER LEVEL DISTURBANCE WILL THEN BRING CHANCES FOR
PREVAILING SNOW...FROM 12Z TO 18Z WEDNESDAY...ALONG AND NORTH OF A
LINE FROM KJAC TO KLND TO KCPR...WITH SNOW PUSHING FROM NORTH TO
SOUTH DURING THIS TIME PERIOD. IN ADDITION ICING CONDITIONS AND
FREEZING DRIZZLE AT THE SURFACE WILL BE POSSIBLE ACROSS CENTRAL
TERMINALS INCLUDING KLND...KRIW...AND KCPR WEDNESDAY
MORNING...BEFORE THE CHANGE OVER TO SNOW. AFTER 18Z...SNOW WILL
CONTINUE ACROSS THESE AREAS MENTIONED...AND CONTINUE TO PUSH
SOUTH ACROSS THE STATE. WINDS WILL ALSO BE BREEZY ON WEDNESDAY.
WINDS...COMBINED WITH SNOWFALL...AND LOW CEILINGS WILL BRING MVFR TO
IFR CONDITIONS ACROSS MOST SITES WEDNESDAY...WITH THE MVFR COMING
ACROSS WESTERN AND SOUTHWESTERN SITES. WIDESPREAD SNOW TO CONTINUE
WEDNESDAY NIGHT...WITH WIDESPREAD IFR CONDITIONS ALSO LIKELY. IN
ADDITION...WITH SNOW AND LOWER CEILINGS...EXPECTED THE MOUNTAINS TO
BE OBSCURED ACROSS WESTERN AND CENTRAL WYOMING. SOMEWHAT BETTER
CONDITIONS ARE EXPECTED WEST OF THE DIVIDE...ESPECIALLY AT KJAC
WHERE DOWNSLOPING MAY KEEP CONDITIONS MVFR OR EVEN IFR.

&&

.FIRE WEATHER...

FIRE DANGER LOW FOR ALL LOCATIONS THROUGH THIS WEEK/WEEKEND. ONLY
VERY STRONG NORTH TO NORTHEAST WINDS INCREASING WITH THE APPROACH OF
A STRONG COLD FRONT WOULD BE OF SOME MINOR CONCERN BEFORE
PRECIPITATION/SNOW BEGINS ACROSS THE SOUTHERN DISPATCH ZONES.
OTHERWISE...EXPECT SNOW AND BLOWING SNOW...INCLUDING BLIZZARD-LIKE
CONDITIONS ACROSS SWEETWATER COUNTY AND THE I 80 CORRIDOR. MODERATE
TO OCCASIONALLY HEAVY SNOWFALL CAN ALSO BE EXPECTED AT
TIMES...ESPECIALLY THIS EVENING. SNOW WILL THEN TAPER OFF ACROSS THE
FORECAST AREA THURSDAY MORNING...WITH CLEARING SKIES AND BITTERLY
COLD LOW TEMPERATURES FRIDAY MORNING. SMALL CHANCES FOR SOME LIGHT
SNOW WILL AGAIN BE POSSIBLE ACROSS SOUTHERN/SOUTHWESTERN WY FRIDAY
NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 2 PM THIS AFTERNOON TO 5 PM MST THURSDAY
FOR WYZ028>030.

WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 5 PM MST
THURSDAY FOR WYZ005-011-014>020-022.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 5 PM MST THURSDAY FOR
WYZ013-023-025.

WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 PM MST
THURSDAY FOR WYZ001-002-004-006>010-012.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 PM MST
THURSDAY FOR WYZ026-027.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
THURSDAY FOR WYZ024.

WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR WYZ003.

&&

SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...HATTINGS
FIRE WEATHER...BRAUN
Hazardous weather outlook, Nov 25, 3:43 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
343 AM MST WED NOV 25 2015

WYZ001>020-022>030-261045-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
343 AM MST WED NOV 25 2015

...BLIZZARD WARNING FOR SWEETWATER COUNTY AND INTERSTATE 80
LATE TODAY AFTERNOON THROUGH THURSDAY...

...WINTER STORM WARNING FOR PARTS OF CENTRAL AND SOUTHWEST WYOMING
TODAY THROUGH THURSDAY...

...WINTER WEATHER ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL
WYOMING TODAY THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...A SIGNIFICANT WINTER STORM WILL GAIN STRENGTH OVER
THE GREAT BASIN INTO SOUTHWESTERN WYOMING TODAY...IMPACTING MUCH
OF THE AREA BEGINNING THIS MORNING UP NORTH...PROCEEDING SOUTHWARD
THROUGH THE DAY...THEN CONTINUING THROUGH THE OVERNIGHT PERIOD.
SNOW WILL BE HEAVY AT TIMES...ESPECIALLY TONIGHT. GUSTY STRONG
NORTH TO NORTHEAST WINDS WILL ACCOMPANY THIS STORM
SYSTEM...CREATING AREAS OF BLOWING AND DRIFTING SNOW.

ALL THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS IN MANY
LOCATIONS. PEOPLE PLANNING TRAVEL TODAY AND TONGIHT SHOULD CHECK
ON THE LATEST FORECASTS...EITHER FROM OUR WEBSITE OR FROM OUR
SOCIAL MEDIA OUTLETS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THANKSGIVING DAY...MODERATE TO OCCASIONALLY HEAVY SNOW WILL
CONTINUE THANKSGIVING MORNING...TAPERING OFF IN THE AFTERNOON.
GUSTY TO STRONG NORTH TO NORTHEAST WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW.

ALL THIS WILL CONTINUE HAZARDOUS DRIVING CONDITIONS ACROSS MANY
LOCATIONS. PEOPLE PLANNING TRAVEL THANKSGIVING DAY SHOULD CHECK
ON THE LATEST FORECASTS...EITHER FROM OUR WEBSITE OR FROM OUR
SOCIAL MEDIA OUTLETS.

FRIDAY NIGHT AND SATURDAY...LIGHT AREAS OF SNOW EXPECTED TO
SPREAD MAINLY INTO SOUTHWEST AND SOUTH CENTRAL WYOMING.

SUNDAY...LIGHT AREAS OF SNOW POSSIBLY SPREADING INTO NORTH AND
CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FINAL SNOWFALL AMOUNTS. THANK
YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
November 25, 7:00 AM MST to November 26, 9:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Wind River Mountains above Lander. Snowfall at Homestead Park was measured at more than a foot with the bulk of the snow occurring on Wednesday, November 25.

Winter Storm, Green Mountains & Rattlesnake Range

When
November 25, 8:00 AM MST to November 26, 3:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Heavy snow fell across much of the region. The highest amount measured was 9 inches at Jeffrey City.

Winter Storm, Lander Foothills

When
November 25, 8:00 AM MST to November 26, 8:30 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Lander Foothills. Widespread amounts of 10 to 12 inches were recorded including 11.4 inches at the Lander Airport.

Winter Storm, Wind River Basin

When
November 25, 9:00 AM MST to November 26, 11:30 AM MST
Where
Wind River Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell across the Wind River Basin. Amounts ranged from 6 inches at Shoshoni to 9.6 inches at the Riverton Airport.

Winter Storm, Upper Green River Basin

When
November 25, 2:00 PM MST to November 26, 10:45 AM MST
Where
Upper Green River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches fell in Big Piney/Marbleton northeast along the Green River.

Winter Storm, Natrona County Lower Elevations

When
November 25, 4:00 PM MST to November 26, 1:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Moderate to heavy snow fell across Natrona County. The heaviest snow occurred in areas closer to Casper Mountain and southwest of Casper. Amounts of around 6 to 8 inches were common in this area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606602, 606599, 606600, 606601, 609818, 606598.